Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Having symptoms of hypothyroidism. Need to take medication on confirmation or corrected by diet control?

I believe I have symptoms of an underactive thyroid = cold hands + feet, brittle finger nails , dry skin , hair loss , poor muscle tone , occasional light-headedness, poor memory,occasional fatigue, occasional constipation, occasional depression, occasional mental fog, occasional mood irritability , prediabetes sugar level (100-110 up to average of 145 aprx 2hrs after eating, occasionally 165 after a big carbo meal). I am 62yrs + 20yrs menapausal but otherwise appear to have a good immune system as I rarely get sick. I have had these symptoms most of my life but had not figured these symptoms to all be related under one problem till recently. Lately I seem to be worsening especially hair loss, mental clarity, + light-headedness. My job is pretty stressfull working 60-70hrs wk as a truckdriver + gives me very little exercise. I grew up in a household that did not add salt to foods as my mother had high blood pressure. I am currently slightly overweight (5 4 140lbs). My question is: if I have tests done to confirm hypothyroidism will I have to take the hormone medication for the rest of my life? Or by adding selenium & iodized salt to my diet can this now be corrected? (how much?)Or can you reccomend other natural herbs/Ayurvedic supplements/diets/precedures? How long does it usually take to correct with treatment or is it too late for me to bother?
Asked On : Thu, 17 May 2012
Answers:  1 Views:  178
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
hello and thank you for asking HCM,

I understand your concern especially while it is affecting your daily life. Symptoms you mentioned are connected with thyroid disease. My suggestion is to visit your doctor and make all necesser examination. You will need therapy, and this therapy is called supstitutional, which means that you will get medication which will substitute your loss thyroid function. You will have to take this medication probably your whole life and this medication will improve your condition and your symptoms should be better in a couple of months.

Since your body suffers from loss of hormones the only way to improve your condition is to take this therapy. Alternative medicine can be an add to this therapy but you will hardly improve your condition only using alternative medicine.

I hope this answer was helpful to you.
Answered: Sat, 12 Apr 2014
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor